Posted: Thu Jul 14, 2016 11:35 am
Hello I am a 59 year 13 months post radical prostatectomy. I had a stage T3a Gleason 4+3 (and an are of 5). I had unilateral nerve sparing, my erections were good before the op, but they have not yet naturally returned. I have tried all the PDE 5 inhibitors, I use the pump every day and have done so since about 6 weeks post op. I have undetectable PSA which is great (it was 32 before) but a recent blood test showed a testosterone level of 7.8. I am not sure about the role testosterone has in helping erections and my wife is very worried that going on testosterone therapy will encourage a return of the cancer. Would appreciate any comments thanks
Posted: Sat Jul 16, 2016 1:26 pm
It is certainly possible that your low testosterone is contributing towards your erectile dysfunction (ED) and now that you are more than 1 year following surgery it would be reasonable to start testosterone replacement therapy. This is usually in the form of a gel or a patch applied to the skin.
There are risks to this, however. As you probably know, prostate cancer tends to be hormonally-driven and the concern is that testosterone supplements could accelerate the growth of any residual cancer. The probability of this is higher in you than in most men after surgery in view of your cancer parameters, which place you in the high-risk group for recurrence. Because of this you should have your testosterone and PSA levels checked every 3 months. Clearly, if your PSA level starts to rise then you should immediately stop the testosterone supplements. Testosterone supplements can't cause recurrence, however, but they can accelerate its rate of growth. The alternative stance would be accept the low testosterone and ED, together with a reduced risk of cancer recurrence, but this is very much a decision for you and your wife. You could then continue to use the vacuum device for potency and/or consider self-injection or surgery as alternatives if you don't find this satisfactory. Good luck and come back to the forum with questions if you have them.